Journal of Community Health

, Volume 39, Issue 3, pp 614–616

Adverse Effects of e-Cigarette Exposures

Original Paper

DOI: 10.1007/s10900-013-9807-5

Cite this article as:
Cantrell, F.L. J Community Health (2014) 39: 614. doi:10.1007/s10900-013-9807-5

Abstract

In 2007, a new source of nicotine exposure was introduced to the United States market, the electronic cigarette (ECIG) or “e-cigarette”. Since then, the USA ECIG market has been doubling annually. Despite their widespread popularity, there is a paucity of existing data regarding ECIG toxicity. We report the experience of a statewide poison system. The database of a statewide poison system was queried for human ECIG exposures from 2010 (when Poisindex code first generated)through 2012. Year, age, manner and route of exposure, estimate exposure amount, product concentration, if evaluated at healthcare facility and symptoms were recorded. A total of 35 cases were identified—4 in 2010, 12 in 2011, 19 in 2012. Age range 8 months–60 years. Reported symptoms were mild and transient. Five patient swere evaluated in an emergency department and none were admitted. Product concentrations ranged from 4 to 30 mg of nicotine per ml. Poison centers are likely to see an increase in exposures to ECIG given their growing popularity. Our modest results suggest that adverse effects and accidental exposures to ECIG cartridges are unlikely to result in serious toxicity.

Keywords

Electronic Nicotine Poisoning Exposure e-Cigarette 

Introduction

Nicotine-containing products have long been recognized as a source of poisoning both with normal use and accidental exposure [1]. In 2007, a new source for nicotine exposure was introduced to the USA consumer market, the electronic cigarette (ECIG) or “e-cigarette”. These novel delivery systems typically consist of a mouthpiece, nicotine chamber, atomization chamber, a rechargeable battery and an LED light. Nicotine liquid is transferred from the nicotine chamber into the battery powered atomization chamber where it is heated until it becomes a vaporized and subsequently inhalable. They are considered to be a less expensive, potentially safer alternative to tobacco smoking and may aid in cessation of tobacco use [2, 3]. Since their introduction, the USA ECIG market has been doubling annually and continues to grow worldwide [4, 5]. Despite their widespread popularity, there is a paucity of existing data describing acute ECIG exposure toxicity. We report the experience of a statewide poison system.

Methods

The University of California-San Francisco Committee on Human Research approved this retrospective observational case series. A retrospective chart review of the California Poison Control System database (Visual Dotlab, Madera, CA, USA) was queried for all human ECIG exposures from 2010 (when specific Poisindex® codes were first generated) through 2012. Year of exposure, patient age, manner and route of exposure, estimate exposure amount, product concentration, case management site and symptoms were abstracted by the sole investigator and recorded into an Excel spreadsheet.

Results

A total of 35 cases were identified—4 in 2010, 12 in 2011, 19 in 2012. Product concentrations ranged from 4 to 30 mg/ml of nicotine. A total of 5 patients were evaluated in an emergency department and all were discharged within 4 h. Children 8-years old or younger (range 8 months–8 years) were involved in 14 cases and included:
  • 9 cartridge taste exposures with one patient experiencing 3 episodes of vomiting

  • 5 cases where the child inhaled from an ECIG; transient coughing was noted in one patient with a pre-existing viral infection

Adults (range 19–60 years) were involved in 21 cases. Adverse effects to normal use were reported in 10 cases with the following transient, self-limiting symptoms:
  • 9 patients—nausea and/or vomiting

  • 1 patient each experienced—coughing, chest pain, confusion and palpitations

In 4 ingestion cases, exposure occurred due to leaky cartridges (3 cases) or mistakenly swallowing whole cartridge and resulted in:
  • 2 patients—transient dizziness

  • 2 patients—transient oral irritation

  • 1 patient each experienced—vomiting, flushing

In five cases, ocular exposures occurred after individuals mistakenly confused the nicotine cartridges with their eye drops. The result was transient irritation in all cases. Leaking nicotine cartridges resulted in 2 dermal exposure cases resulting in mild, transient irritation in 1 patient.

Discussion

Poison centers and other healthcare providers are likely to see an increase in inquiries related to ECIG exposures given their growing popularity. ECIG products are currently unregulated in the United States and therefore do not contain standardized ingredients [6, 7]. They are readily available via the internet and may be purchased without proof of age. ECIG solutions are produced in a wide variety of flavors including various fruit, candy and soda flavors making them potentially more attractive to children and young adults.

Nicotine poisoning is characterized by an overstimulation of sympathetic, parasympathetic and ganglionic pathways. It can lead initially to vomiting, agitation, hypertension, tachycardia and seizures followed by hypotension, bradycardia and flaccid paralysis. Although precise quantification is elusive, the estimated oral toxic dose for nicotine is 0.5–1 mg/kg [8]. Most ECIG cartridges contain 0.15–1 ml of liquid. Given the highest nicotine concentration we found in our data was 30 mg/ml, the risk for significant poisoning following an oral exposure to an ECIG cartridge appears low. While the mild symptoms we found are consistent with effects previously reported following nicotine exposures, it is difficult to determine if any of these effects could have been related to other ECIG ingredients rather than just from nicotine. In a study conducted by the USA Food and Drug Administration, it was discovered that some products contain toxins such as diethylene glycol [7].

Of note, while all of our exposures involved single cartridges, ECIG technology continues to expand with online vendors selling more concentrated cartridge refill liquids in 100 ml bottles of up to 72 mg/ml (7.2 %). With more than double the nicotine content than was found in our study, exposures to cartridges refilled with these solutions have to potential to cause more serious intoxications. Given that adults ingestions of >500 mg of nicotine may be fatal [8], even small ingestions directly from ECIG refill bottles containing up to 7,200 mg of nicotine could result in serious or lethal poisonings.

Conclusions

Although our data did not include cases prior to 2010, it appears that ECIG exposure calls to poison centers are increasing. Our modest results in combination with emerging data suggest that short-term adverse effects and accidental exposures to ECIG cartridges are unlikely to result in serious toxicity. However, clinicians should be aware that more concentrated, highly palatable products are currently available and may pose significant health risks from acute exposures.

Conflict of interest

The authors report no conflict of interest.

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.California Poison Control System, San Diego DivisionSan DiegoUSA
  2. 2.School of PharmacyUniversity of California at San FranciscoSan FranciscoUSA

Personalised recommendations